Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 1998, 9:34 PM EDT for Buckingham County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1998, 9:34 PM EDT (01:34 UTC)
- Expired
- Jun 15, 1998, 10:10 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
881 WUUS01 KRNK 160136 RRA SVRRNK VAC029-160210- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 934 PM EDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA. * UNTIL 1010 PM EDT. * AT 934 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 35 MILES NORTHEAST OF LYNCHBURG OR 5 MILES WEST NORTHWEST OF CENTENARY MOVING EAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CENTENARY AROUND 940 PM EDT.. GOLD HILL AROUND 955 PM EDT.. NEW CANTON AROUND 1000 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/JS/JW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:35 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 15, 8:35 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT MON JUN 15 1998 AT LEAST THE OVERNIGHT MIGHT BE QUIET. THNGS ARE CALMING DOWN HERE NICELY WITH JUST A FEW TSTMS LINGERING OVER SE WV AND THE SRN SHENANDOAH VLY IN VA. MAIN FOCUS...THE WARM FRONT...MOVING NORTH OF DC WITH TRAILING COLD FRONT HARD TO DISTINGUISH. LOWER DWPTS GRADUALLY FILTERING INTO THE WEST ON WSW WINDS. LOSS OF HEATING SHUD DO IT FOR REMAINING CONVECTION THIS EVENING LEAVING PARTLY CLOUDY SKIES FOR THE OVERNIGHT. SHOWERS AND TSTMS RESURGING OVER THE SOUTHEAST U.S. WITH NEXT S/WV SHUD REMAIN SOUTH OF THE CWA THRU MORNING. PERSISTENT WSW BREEZE SHUD KEEP FOG TO A MINIMUM WITH MINS RANGING FROM AROUND 60 IN THE MTNS TO THE UPR 60S IN THE PDMT. JDS
In the hours before
Local storm report, Jun 15, 4:46 PM EDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON JUN 15 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
350 PM 8 NW YANCEYVILLE NC POSSIBLE TORNADO
06/15/98 CASWELL SKYWARN SPOTTERS CAR WAS
PICKED UP...TURNED AROUND
180 DEGREES...AND CARRIED 10
FEET IN THE AIR ON U.S. 29.
MTE/MJB/PMCLocal storm report, Jun 15, 4:46 PM EDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON JUN 15 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
350 PM 8 NW YANCEYVILLE NC POSSIBLE TORNADO
06/15/98 CASWELL SKYWARN SPOTTERS CAR WAS
PICKED UP...TURNED AROUND
180 DEGREES...AND CARRIED 10
FEET IN THE AIR ON U.S. 29.
MTE/MJB/PMCLocal storm report, Jun 15, 5:33 PM EDT, 4 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUN 15 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
440 PM CHARLOTTE COURTHOUSE VA WIND DAMAGE
06/15/98 CHARLOTTE SEVERAL TREES AND LIMBS DOWN
DUE TO STRONG WINDS. REPORTED
BY PUBLIC AND RELAYED THROUGH
SHERIFFS OFFICE.
BRENNAN/CAMPBELLSpecial weather statement, Jun 15, 7:14 PM EDT, 2 hours 20 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-034-035- WVZ042>045-152350- SPECIAL WEATHER STATEMENT...CORRECTION FOR CLARIFICATION NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT MON JUN 15 1998 ...SEVERE THUNDERSTORM WATCH 583 FOR SOUTHEAST WEST VIRGINIA AND MUCH OF WESTERN VIRGINIA HAS EXPIRED... ...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED FOR ASHE... ALLEGHANY... WATAUGA... WILKES... SURRY... YADKIN... AND STOKES. COUNTIES. THUNDERSTORMS THAT WERE AFFECTING AREAS FROM ABOUT THE BLUE RIDGE WEST DURING THE AFTERNOON HOURS HAVE MOVED EAST TOWARD THE COAST. A FEW SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE REGION THROUGH A GOOD PART OF THE EVENING...HOWEVER SEVERE WEATHER IS NO LONGER EXPECTED. JDS
Special weather statement, Jun 15, 7:14 PM EDT, 2 hours 20 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-034-035- WVZ042>045-152350- SPECIAL WEATHER STATEMENT...CORRECTION FOR CLARIFICATION NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT MON JUN 15 1998 ...SEVERE THUNDERSTORM WATCH 583 FOR SOUTHEAST WEST VIRGINIA AND MUCH OF WESTERN VIRGINIA HAS EXPIRED... ...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED FOR ASHE... ALLEGHANY... WATAUGA... WILKES... SURRY... YADKIN... AND STOKES. COUNTIES. THUNDERSTORMS THAT WERE AFFECTING AREAS FROM ABOUT THE BLUE RIDGE WEST DURING THE AFTERNOON HOURS HAVE MOVED EAST TOWARD THE COAST. A FEW SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE REGION THROUGH A GOOD PART OF THE EVENING...HOWEVER SEVERE WEATHER IS NO LONGER EXPECTED. JDS
Special weather statement, Jun 15, 7:56 PM EDT, 1 hour 38 minutes before
NCZ005-006-VAZ032-033-043>047-058-059-160025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 756 PM EDT MON JUN 15 1998 ...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED... THE REMAINDER OF THE SEVERE THUNDERSTORM WATCH THAT COVERED PORTIONS OF CENTRAL VIRGINIA AND NORTH-CENTRAL PORTIONS OF NORTH CAROLINA HAS BEEN CANCELLED. A FEW THUNDERSTORMS REMAIN OVER THE SOUTHERN PIEDMONT OF VIRGINIA.. BUT THEY ARE MOVING QUICKLY NORTHEAST AND NO LONGER POSE A SEVERE WEATHER THREAT TO THE AREA. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 47 min |
| Jun 16, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 66 min |
| Jun 16, 2:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 46 min |
| Jun 16, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 44 min |
| Jun 16, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 62 min |
| Jun 16, 3:07 PM EDT | Tornado Warning | RNK | Franklin | 33 min |
| Jun 16, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 51 min |
| Jun 16, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 66 min |
| Jun 16, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 51 min |
| Jun 16, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 16, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 36 min |
| Jun 16, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 36 min |
| Jun 16, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 48 min |
| Jun 16, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 50 min |
| Jun 16, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | City of Buena Vista | 50 min |
| Jun 16, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 37 min |
| Jun 16, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 50 min |
| Jun 16, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 35 min |
| Jun 16, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 47 min |
| Jun 16, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 50 min |
| Jun 16, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 32 min |
| Jun 16, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| Jun 16, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 51 min |
| Jun 16, 5:08 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 112 min |
| Jun 16, 5:08 PM EDT | Flash Flood Warning | RNK | City of Lexington | 112 min |
| Jun 16, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 19 min |
| Jun 16, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.